American Journal of Medical Case Reports
ISSN (Print): 2374-2151 ISSN (Online): 2374-216X Website: http://www.sciepub.com/journal/ajmcr Editor-in-chief: Samy, I. McFarlane
Open Access
Journal Browser
Go
American Journal of Medical Case Reports. 2020, 8(1), 8-10
DOI: 10.12691/ajmcr-8-1-2
Open AccessCase Report

Acute Respiratory Failure Secondary to ACE Inhibitor–Induced Angioedema after Five Years of Lisinopril Therapy

Tariq Sharman1, , Jeffrey Song1, Misam Zawit1 and Una Ijeoma-Nchinda1

1Department of Medicine, Heritage College of Osteopathic Medicine, Southern Ohio Medical Center, Ohio University, Portsmouth, Ohio, USA

Pub. Date: November 12, 2019

Cite this paper:
Tariq Sharman, Jeffrey Song, Misam Zawit and Una Ijeoma-Nchinda. Acute Respiratory Failure Secondary to ACE Inhibitor–Induced Angioedema after Five Years of Lisinopril Therapy. American Journal of Medical Case Reports. 2020; 8(1):8-10. doi: 10.12691/ajmcr-8-1-2

Abstract

Angiotensin-converting enzyme (ACE) inhibitors are amongst the commonest prescribed medications in the United States and considered to be the leading causes of drug induced angioedema. High bradykinin levels stimulate vasodilation and increased vascular permeability of the post-capillary venules and allow for plasma extravasation into the submucosal tissue, leading to angioedema. Usually, the angioedema occurs within the first week of exposure to therapy, but cases occurring after years of stable ACE inhibitor usage are not uncommon. Here, we present a 43-year-old Caucasian female who developed acute respiratory failure requiring mechanical ventilation secondary to ACEi–induced angioedema after five years of Lisinopril usage. This case will help to increase physicians’ awareness that this potentially fatal complication can still occur after years of ACE inhibitor usage.

Keywords:
Angioedema Angiotensin converting enzyme inhibitor Bradykinin des-Arg9-BK Complement C4 substance P ACE

Creative CommonsThis work is licensed under a Creative Commons Attribution 4.0 International License. To view a copy of this license, visit http://creativecommons.org/licenses/by/4.0/

References:

[1]  Banerji A, Blumenthal KG, Lai KH, Zhou L. Epidemiology of ACE Inhibitor Angioedema Utilizing a Large Electronic Health Record. J Allergy Clin Immunol Pract. 2017.
 
[2]  Makani H, Messerli FH, Romero J, Wever-Pinzon O, Korniyenko A, Berrios RS, Bangalore S. Meta-analysis of randomized trials of angioedema as an adverse event of renin-angiotensin system inhibitors. Am J Cardiol. 2012 Aug; 110(3): 383-91. Epub 2012 Apr 20.
 
[3]  Kaplan AP, Greaves MW. Angioedema. J Am Acad Dermatol. 2005; 53(3): 373.
 
[4]  Banerji A, Clark S, Blanda M, LoVecchio F, Snyder B, Camargo CA Jr. Multicenter study of patients with angiotensin-converting enzyme inhibitor-induced angioedema who present to the emergency department. Ann Allergy Asthma Immunol. 2008; 100(4): 327.
 
[5]  Grant NN, Deeb ZE, Chia SH. Clinical experience with angiotensin-converting enzyme inhibitor-induced angioedema. Otolaryngol Head Neck Surg. 2007 Dec; 137(6): 931-5.
 
[6]  Schmidt TD, McGrath KM. Angiotensin-converting enzyme inhibitor angioedema of the intestine: a case report and review of the literature. Am J Med Sci. 2002; 324(2): 106.
 
[7]  Marmery H, Mirvis SE. Angiotensin-converting enzyme inhibitor-induced visceral angioedema. Clin Radiol. 2006 Nov; 61(11): 979-82.
 
[8]  Oudit G, Girgrah N, Allard J. ACE inhibitor-induced angioedema of the intestine: Case report, incidence, pathophysiology, diagnosis and management. Can J Gastroenterol. 2001; 15(12): 827. Am J Gastroenterol. 1993; 88(3): 436.
 
[9]  Eck SL, Morse JH, Janssen DA, Emerson SG, Markovitz DM. Angioedema presenting as chronic gastrointestinal symptoms . Am J Gastroenterol. 1993; 88(3): 436.
 
[10]  Korniyenko A, Alviar CL, Cordova JP, Messerli FH. Visceral angioedema due to angiotensin-converting enzyme inhibitor therapy. Cleve Clin J Med. 2011; 78(5): 297.
 
[11]  Malde B, Regalado J, Greenberger PA. Investigation of angioedema associated with the use of angiotensin-converting enzyme inhibitors and angiotensin receptor blockers. Ann Allergy Asthma Immunol. 2007; 98(1): 57.
 
[12]  Sabroe RA, Black AK. Angiotensin-converting enzyme (ACE) inhibitors and angio-oedema. Br J Dermatol. 1997; 136(2): 153.
 
[13]  Brown NJ, Snowden M, Griffin MR. Recurrent angiotensin-converting enzyme inhibitor--associated angioedema. JAMA. 1997; 278(3): 232.
 
[14]  Bas M, Adams V, Suvorava T, Niehues T, Hoffmann TK, Kojda G. Nonallergic angioedema: role of bradykinin. Allergy. 2007; 62(8): 842.
 
[15]  Nishad AAN, Arulmoly K, Priyankara SAS, Abeysundara PK. A Forgotten Cause of Allergy at ER That Is Still Difficult to Diagnose and Treat at Poor Resource Setting: Angioedema after Using Angiotensin Converting Enzyme Inhibitors for 4 Years. Case Reports Immunol. 2019 Jan 2; 2019: 1676391.
 
[16]  Marceau F, Hess JF, Bachvarov DR. The B1 receptors for kinins. Pharmacol Rev. 1998 Sep; 50(3): 357-86.
 
[17]  Nussberger J, Cugno M, Amstutz C, Cicardi M, Pellacani A, Agostoni A. Plasma bradykinin in angio-oedema. Lancet. 1998; 351(9117): 1693.
 
[18]  Kaplan AP, Ghebrehiwet B. The plasma bradykinin-forming pathways and its interrelationships with complement. Mol Immunol. 2010; 47(13): 2161.
 
[19]  Emanueli C, Grady EF, Madeddu P, Figini M, Bunnett NW, Parisi D, Regoli D, Geppetti P. Acute ACE inhibition causes plasma extravasation in mice that is mediated by bradykinin and substance P. Hypertension. 1998; 31(6): 1299.
 
[20]  Byrd JB, Adam A, Brown NJ. Angiotensin-converting enzyme inhibitor-associated angioedema. Immunol Allergy Clin North Am. 2006 Nov; 26(4):725-37.
 
[21]  Molinaro G, Cugno M, Perez M, Lepage Y, Gervais N, Agostoni A, Adam A. Angiotensin-converting enzyme inhibitor-associated angioedema is characterized by a slower degradation of des-arginine(9)-bradykinin. J Pharmacol Exp Ther. 2002 Oct; 303(1): 232-7.
 
[22]  Ciaccia D, Brazer SR, Baker ME. Acquired C1 esterase inhibitor deficiency causing intestinal angioedema: CT appearance. AJR Am J Roentgenol. 1993 Dec; 161(6): 1215-6.
 
[23]  Marmery H, Mirvis SE. Angiotensin-converting enzyme inhibitor-induced visceral angioedema. Clin Radiol. 2006 Nov; 61(11): 979-82.
 
[24]  Kostis JB, Kim HJ, Rusnak J, Casale T, Kaplan A, Corren J, Levy E. Incidence and characteristics of angioedema associated with enalapril. Arch Intern Med. 2005; 165(14): 1637.
 
[25]  Hoover T, Lippmann M, Grouzmann E, Marceau F, Herscu P. Angiotensin converting enzyme inhibitor induced angio-oedema: a review of the pathophysiology and risk factors. Clin Exp Allergy. 2010 Jan; 40(1): 50-61.
 
[26]  Y. Dasarathy, J. J. Lanzillo, and B. L. Fanburg. Stimulation of bovine pulmonary artery endothelial cell ACE by dexamethasone: involvement of steroid receptors. Am J Physiol. 1992 Dec; 263(6 Pt 1): L645-9.